Is There Any Difference Between OTC Pain Relievers?

Choosing Ibuprofen, Naproxen, Acetaminophen, or Aspirin

Pills
Tetra Images/Getty Images

We see ads daily promoting the pain relieving properties of Motrin, Aleve, Tylenol, Bufferin, and similar over-the-counter products found on drugstore shelves. By and large, we tend to stick with the brand that we recognize or believe is "better" than others.

But the question is this: are they better, and is there really any difference between one pain reliever and the next?

Property of Pain Relievers

Each of these popular pain relievers has both benefits and risks.

While their general function is more or less that same — to alleviate pain — their mechanism of action and indications for use do vary.

The goals of use can include some or all of the following:

  • to relieve a headache
  • to treat fever
  • to alleviate pain, swelling, and stiffness of the joints or muscles
  • to relieve pain from injury
  • to lessen some of the symptoms of allergies, colds, or flu

The choice of drugs depends largely on the condition(s) you need to treat and the contraindications that may prevent you from using a particular product.

The products themselves can be divided into four drug classes: ibuprofen, naproxen sodium, acetaminophen, and aspirin.

Of the four, ibuprofen, naproxen sodium, and aspirin are all non-steroidal anti-inflammatory drugs (NSAIDs) with a similar mechanism of action. As such, NSAIDs are never combined as they can increase the likelihood of side effects.

Meanwhile, acetaminophen has a mechanism of action which is not fully understood.

Unlike NSAIDs, the drugs do not block certain proteins, called COX enzymes, outside of the central nervous system. The inhibition of these enzymes is key to reducing inflammation as well as pain. As such, acetaminophen is not used to treat things like sprains or other inflammation-related symptoms.

Motrin (ibuprofen)

Motrin is the brand name of ibuprofen and is also marketed under other such names as Advil and Motrin. It is used to treat pain, fever, and inflammation, and is commonly used to alleviate the symptoms of a migraine, menstrual cramps, or rheumatoid arthritis

It has fewer side effects than other NSAIDs but can cause heartburn and a rash. It should be avoided in persons with kidney or liver problems and may increase the risk of hypertension and heart attack if taken excessively.

Aleve (naproxen sodium)

Aleve is the brand name of naproxen sodium and is also marketed under other names such as Midol. It treats the same symptoms as ibuprofen although Midol (which is marketed as a treatment for menstrual cramps) also contains caffeine and a mild antihistamine. The advantage of naproxen is that it remains in the system far longer than other NSAIDs.

Common side effects include dizziness, headache, and rash. Compared to ibuprofen, naproxen has a far higher risk of stomach ulcers. As such, it should be taken with food or avoided if you have a history of ulcers or inflammatory bowel disorders.

On the other hand, naproxen offers 50 percent less risk of heart attack compared to ibuprofen.

Tylenol (acetaminophen)

Tylenol is the brand name of acetaminophen and is also marketed under other names such as Anacin and Panadol. It is used to treat pain and fever; it does not treat inflammation.

Acetaminophen is often combined with an opioid pain medication to treat serious pain following surgery. It is generally safe at the recommended dose although serious skin rash has been known to occur in some individuals. Excessive use can lead to liver failure, particularly if accompanied by alcohol.

Unlike NSAIDs, the use of acetaminophen is not associated with heart attack or stroke risk.

Aspirin (acetylsalicylic acid)

Aspirin, also known as acetylsalicylic acid (ASA), is marketed under the names Bayer, Bufferin, Ecotrin, and an assortment of generic versions.

Aspirin is used to treat pain, fever, and inflammation.

Upset stomach is a common side effect of aspirin. Stomach ulcers and gastrointestinal bleeding can occur, most often in older people or those who drink alcohol, take other NSAIDs, or are on blood thinners. Aspirin is avoided in children with fever due to the risk of Reye's syndrome (a form of encephalopathy).

Unlike other NSAIDs, aspirin is not associated with heart attack risk. In fact, it is often taken on a daily basis to reduce the risk of heart attack and stroke, particularly in people considered to be at high risk.

If taken during a heart attack, aspirin can significantly reduce the chance of death. On the other hand, it should not be taken if you are having a stroke as strokes are often caused by the rupture of a vein (rather than by blockage). As such, aspirin can make a stroke worse by promoting bleeding.

Source:

Choi, L.; Lee, H.; Ji, Y.; et al. "A Comparison of the Effect of Non-Steroidal Anti-Inflammatory Drugs versus Acetaminophen in Symptom Relief for the Common Cold: A Meta-Analysis of Randomized Controlled Trial Studies." Kor J Fam Med.July 2013; 34(4):241-249.

Continue Reading